Epidermal Growth Factor Receptor Inhibitor-associated Rash Prevented by Oral Tetracyclines

R. Van Doorn; E. J. Van Zuuren

Disclosures

The British Journal of Dermatology. 2016;175(6):1135-1136. 

Small molecules and monoclonal antibodies that inhibit the epidermal growth factor receptor (EGFR) are frequently used in the treatment of metastatic non-small-cell lung cancer, colorectal cancer and head and neck cancer. However, EGFR inhibitors, including erlotinib, gefitinib, lapatinib, cetuximab and panitumumab, elicit cutaneous adverse events in more than 70% of patients. Within weeks following start of treatment patients develop an eruption consisting of follicular papules and pustules predominantly affecting skin areas rich in sebaceous glands. In addition, patients may develop xerosis, pruritus, fissures, paronychia and hair growth abnormalities.[1] Although the skin eruption has a tendency to improve spontaneously in months, the papulopustular rash can be debilitating and a reason for concern and discomfort in patients. In a minority they can be severe and necessitate dose reduction or discontinuation of EGFR inhibitor treatment.

Depending on the severity of cutaneous adverse events, various local and systemic drugs are used, such as skin moisturizers, sunscreens, antibiotic gels, corticosteroid creams, vitamin K cream, oral tetracyclines, isotretinoin and prednisone. Oral doxycycline and minocycline are the treatment of choice for moderate-to-severe papulopustular rash. Initially, treatment was instituted in a symptomatic, reactive manner, i.e. following manifestation of skin symptoms. Increasingly, treatment is given in a prophylactic manner, in order to prevent the onset or reduce the severity of cutaneous toxicity and improve treatment adherence.

In this issue of the British Journal of Dermatology, Petrelli and colleagues present the results of a systematic review and meta-analysis of the efficacy of doxycycline, minocycline and tetracycline in the prevention of EGFR inhibitor-induced skin rash.[2] Of 827 articles on prophylactic treatment with tetracyclines, nine randomized and four retrospective studies met their inclusion criteria. The individual studies included 26–150 patients and mostly pointed to efficacy of prophylactic treatment. This meta-analysis on over 1000 patients clearly showed that the incidence and severity of the EGFR inhibitor-induced papulopustular rash was reduced by prophylactic treatment with doxycycline or minocycline. The likelihood of developing this rash was reduced by 50% by prophylactic treatment; severe rash (grade III–IV) was 70% less likely to develop. Although tetracyclines reduced the severity of the follicular papulopustular eruption and of paronychia, they did not appear to prevent xerosis and skin fissures. Interestingly, treatment effects on all grades of rash were statistically significant only for studies conducted with minocycline, but not for doxycycline. Contrary to the findings in this review, a recent study included in the meta-analysis concluded that prophylactic treatment with doxycycline reduces the severity of skin lesions, but not the incidence.[3]

The value of tetracyclines in the prevention of severe papulopustular rash, potentially improving compliance with EGFR-targeted therapy, has been convincingly shown by this meta-analysis. A GRADE (Grading of Recommendations Assessment, Development and Evaluation) summary of findings table summarizing the quality of the evidence for each predefined outcome could have strengthened the conclusions. Taking into account that a proportion of patients receiving EGFR inhibitors would never develop cutaneous adverse effects, the option of either prophylactic or symptomatic treatment with tetracyclines should perhaps be part of shared decision-making.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....